Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Apr 2, 2009, 5:24 PM CDT for Phillips County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2009, 5:24 PM CDT (22:24 UTC)
- Expired
- Apr 2, 2009, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Phillips County, AR
The radar
The Memphis radar (KNQA), 120 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 022224
FFWMEG
ARC107-030130-
/O.NEW.KMEG.FF.W.0009.090402T2224Z-090403T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
524 PM CDT THU APR 2 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...
* UNTIL 830 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS
THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST FRANCIS
NATIONAL PARK AND LEXA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3464 9058 3461 9058 3458 9055 3453 9057
3451 9059 3447 9058 3441 9060 3436 9100
3447 9100 3448 9105 3465 9105
$$
TLSJR/JAB1 follow-up statement
000
WGUS74 KMEG 030132
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CDT THU APR 2 2009
ARC107-030143-
/O.EXP.KMEG.FF.W.0009.000000T0000Z-090403T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PHILLIPS AR-
833 PM CDT THU APR 2 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN PHILLIPS
COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3464 9058 3461 9058 3458 9055 3453 9057
3451 9059 3447 9058 3441 9060 3436 9100
3447 9100 3448 9105 3465 9105
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 2:38 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 2, 2:38 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT THU APR 2 2009
.DISCUSSION...
MAIN LINE OF THUNDERSTORMS MAKING THEIR WAY THROUGH EASTERN
SECTIONS OF THE FORECAST AREA. THIS ACTIVITY SHOULD BE PRETTY MUCH
INTO MIDDLE TENNESSEE AND NORTH ALABAMA BY 3 PM SO TORNADO WATCH
106 SHOULD BE ALLOWED TO EXPIRE WITHOUT A NEW WATCH TO REPLACE IT.
UPPER LOW LOCATED IN THE ARK-LA-TEX AREA WITH SOME THUNDERSTORMS
AHEAD OF THE LOW. AS THE UPPER LOW MOVES PAST THE REGION TONIGHT
EXPECT A SECOND ROUND OF SHOWERS AND THUNDERSTORMS. WHILE A THREAT
OF SEVERE WEATHER CANT BE RULED OUT...THREAT SHOULD BE RELATIVELY
LOW GIVEN ATMOSPHERE SHOULD NOT HAVE MUCH TIME TO RECOVER. WINDY
CONDITIONS WILL OVERSPREAD THE FORECAST AREA TONIGHT AS THE UPPER
LOW MOVES THROUGH THE REGION SO WILL ISSUE WIND ADVISORY FOR TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE FORECAST AREA BY FRIDAY MORNING
BRINGING DRY WEATHER WITH SLIGHTLY COOLER TEMPERATURES. BY FRIDAY
NIGHT...ANOTHER STORM BEGINS TO MOVE SLOWLY OUT OF THE ROCKIES
INTO THE OKLAHOMA PANHANDLE. WITH THIS SYSTEM TO OUR WEST AND HIGH
PRESSURE TO THE EAST BY SATURDAY MORNING...SOUTH WINDS WILL BRING
WARMER AIR BACK INTO THE REGION WITH TEMPERATURES ON SATURDAY
ABOUT 10 DEGREES WARMER THAN FRIDAY. BY SATURDAY NIGHT...A COLD
FRONT WILL BE MOVING INTO WESTERN ARKANSAS WITH SOME ISOLATED
SHOWERS AND THUNDERSTORMS MOVING INTO THE REGION AFTER MIDNIGHT.
COLD FRONT MOVES THROUGH THE FORECAST AREA ON SUNDAY WITH SOME
SHOWERS AND THUNDERSTORMS AHEAD OF IT. IT APPEARS THAT SEVERE
WEATHER THREAT WILL BE MINIMAL ON SUNDAY AS BEST INSTABILITY WILL
BE WELL SOUTH OF THE FORECAST AREA. LARGE HIGH PRESSURE AREA WILL
BUILD INTO THE REGION BY SUNDAY NIGHT BRINGING MUCH COOLER AIR TO
THE REGION. MONDAY SHOULD BE DRY BUT RATHER COOL WITH WITH HIGHS
REMAINING IN THE 50S. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES MONDAY NIGHT TO DROP CLOSE TO FREEZING SO HAVE LEFT
MENTION OF THIS IN HWO. SURFACE HIGH SHOULD MOVE EAST OF THE
REGION BY TUESDAY BRINGING A RETURN OF SOUTH WINDS WHICH WILL
START A WARMING TREND FOR TUESDAY AND WEDNESDAY. BY WEDNESDAY...A
NEW STORM SYSTEM MOVES INTO SOUTHWEST KANSAS WHICH SHOULD MOVE
EAST ACROSS NORTHERN OKLAHOMA WEDNESDAY NIGHT WHICH WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA
STARTING WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY.
ARS
&&
AVIATION...
18Z TAF CYCLE
STRONG AND DEEPENING LOW PRESSURE ALONG WITH AN ASSOCIATED COLD
FRONT WILL MOVE RAPIDLY THROUGH THE MID-SOUTH THIS AFTERNOON AND
EARLY EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR AT
ALL TAF SITES WITH OCCASIONAL IFR/LIFR CONDITIONS...GRADUALLY
ENDING FROM THE WEST BETWEEN 00Z AND 03Z. LOW CLOUDS SPREADING
INTO THE REGION FROM THE WEST AFTER 00Z WITH CEILINGS 800 TO 1000
FT. WINDS INCREASING IN SPEED THIS AFTERNOON BECOMING STRONG AND
GUSTY FROM THE WEST BEHIND THE FRONT. WINDS DECREASING SOME AFTER
09Z. CEILINGS BEGINNING TO SLOWLY LIFT FROM THE WEST AFT 13Z AS
HIGH PRESSURE STARTS TO BUILD INTO THE AREA.
JCL
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 47 64 50 75 / 50 0 10 10
MKL 47 61 39 74 / 90 10 10 10
JBR 45 61 43 74 / 50 10 10 10
TUP 50 65 44 75 / 60 0 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 7 PM THIS EVENING TO 5 AM CDT FRIDAY FOR CLAY-
CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY FROM 7 PM THIS EVENING TO 5 AM CDT FRIDAY FOR
DUNKLIN-PEMISCOT.
MS...WIND ADVISORY FROM 7 PM THIS EVENING TO 5 AM CDT FRIDAY FOR
ALCORN-BENTON MS-COAHOMA-DESOTO-LAFAYETTE-MARSHALL-PANOLA-
PRENTISS-QUITMAN-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION.
TN...WIND ADVISORY FROM 7 PM THIS EVENING TO 5 AM CDT FRIDAY FOR
CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Apr 2, 3:19 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 319 PM CDT THU APR 2 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-032230- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 319 PM CDT THU APR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REMAINDER OF THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE MID-SOUTH. THE PRIMARY HAZARD WILL BE LARGE HAIL. STRONG WINDS WILL DEVELOP TONIGHT OVER MUCH OF THE REGION AND A WIND ADVISORY IS IN EFFECT THROUGH 5 AM FRIDAY MORNING. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LATE SEASON FREEZE WILL BE POSSIBLE MONDAY MORNING AND ESPECIALLY TUESDAY MORNING AS COLD HIGH PRESSURE SETTLES OVER THE MIDSOUTH. FREEZE WARNINGS AND FROST ADVISORIES MAY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Local storm report, Apr 2, 12:41 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 10 W CHARLESTON 34.01N 90.23W
04/02/2009 TALLAHATCHIE MS EMERGENCY MNGR
AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
CHARLESTON.
1152 AM HAIL 5 SW BATESVILLE 34.27N 90.00W
04/02/2009 M1.00 INCH PANOLA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.
1225 PM HAIL 5 NW OXFORD 34.41N 89.59W
04/02/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.
&&
JKTSpecial weather statement, Apr 2, 1:25 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 125 PM CDT THU APR 2 2009 MSZ004-021900- TIPPAH MS- 125 PM CDT THU APR 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES NORTH OF BLUE MOUNTAIN AT 125 PM CDT...MOVING NORTHEAST AT 35 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN TIPPAH COUNTY...INCLUDING LOCATIONS NEAR RIPLEY...SHOULD MONITOR THIS STORM CLOSELY. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Apr 2, 1:56 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 10 W CHARLESTON 34.01N 90.23W
04/02/2009 TALLAHATCHIE MS EMERGENCY MNGR
AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
CHARLESTON.
1152 AM HAIL 5 SW BATESVILLE 34.27N 90.00W
04/02/2009 M1.00 INCH PANOLA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.
1225 PM HAIL 5 NW OXFORD 34.41N 89.59W
04/02/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.
0143 PM TSTM WND DMG 6 NE SALTILLO 34.44N 88.61W
04/02/2009 LEE MS TRAINED SPOTTER
LARGE TREE LIMBS DOWN ON CR 821.
&&
JKTLocal storm report, Apr 2, 4:27 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT THU APR 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG 10 W CHARLESTON 34.01N 90.23W
04/02/2009 TALLAHATCHIE MS EMERGENCY MNGR
AWNINGS BLOWN OFF A ROOF AT STRYDER ACADEMY WEST OF
CHARLESTON.
1152 AM HAIL 5 SW BATESVILLE 34.27N 90.00W
04/02/2009 M1.00 INCH PANOLA MS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 5 MILES WEST OF BATESVILLE.
1225 PM HAIL 5 NW OXFORD 34.41N 89.59W
04/02/2009 E0.75 INCH LAFAYETTE MS TRAINED SPOTTER
PENNY SIZE HAIL REPORTED 5 MILES NORTHWEST OF OXFORD.
0143 PM TSTM WND DMG 6 NE SALTILLO 34.44N 88.61W
04/02/2009 LEE MS TRAINED SPOTTER
LARGE TREE LIMBS DOWN ON CR 821.
0222 PM TSTM WND DMG 7 SE AMORY 33.92N 88.40W
04/02/2009 MONROE MS FIRE DEPT/RESCUE
TREES DOWN ON JONESBORO ROAD SOUTHEAST OF AMORY.
&&
JKTSpecial weather statement, Apr 2, 4:33 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 433 PM CDT THU APR 2 2009 ARZ049-058-022200- PHILLIPS AR-LEE AR- 433 PM CDT THU APR 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LEE COUNTY IN EASTERN ARKANSAS... NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES WEST OF MARVELL AT 433 PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING LOCATIONS NEAR MARIANNA AND MARVELL...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Apr 2, 4:48 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 448 PM CDT THU APR 2 2009 ARZ048-049-022215- LEE AR-ST. FRANCIS AR- 448 PM CDT THU APR 2 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTH CENTRAL LEE COUNTY IN EASTERN ARKANSAS... CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF PALESTINE AT 448 PM CDT... MOVING NORTHEAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR FORREST CITY...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM CLOSELY. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA. TLSJR/JAB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:05 PM CDT | Wind Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 10 hr |
| Apr 2, 6:06 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi, Poinsett | 39 min |
| Apr 2, 6:32 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 43 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.